Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2014  |  Volume : 59  |  Issue : 2  |  Page : 201--202

Hydroxyethyl starch related pruritus: Neurophysiological exploration


Emilie Brenaut1, Anne Pavy-Le Traon1, Sebastien Contios2, Sylvie Esnault1, Laurent Misery1,  
1 Breton Competence Centre of Rare Neuro-Muscular Diseases and Neuropathies with Cutaneous-Mucosal Symptoms, Brest, France
2 Department of Orthopaedic Surgery, Hospital of Morlaix County, Morlaix, France

Correspondence Address:
Emilie Brenaut
Breton Competence Centre of Rare Neuro-Muscular Diseases and Neuropathies with Cutaneous-Mucosal Symptoms, Brest
France




How to cite this article:
Brenaut E, Traon AP, Contios S, Esnault S, Misery L. Hydroxyethyl starch related pruritus: Neurophysiological exploration.Indian J Dermatol 2014;59:201-202


How to cite this URL:
Brenaut E, Traon AP, Contios S, Esnault S, Misery L. Hydroxyethyl starch related pruritus: Neurophysiological exploration. Indian J Dermatol [serial online] 2014 [cited 2019 Dec 16 ];59:201-202
Available from: http://www.e-ijd.org/text.asp?2014/59/2/201/127696


Full Text

Sir,

Hydroxyethyl starch (HES) is frequently used as part of a volume replacement strategy to maintain stable systemic hemodynamics, organ perfusion and microcirculation after surgical operations or in recovery units. It can induce pruritus [1] that affects the entire body and significantly impairs the patient's quality of life. It persists daily at high and constant intensity.

A 75-year-old French Caucasian woman presented with generalized pruritus without primary skin lesions. She did not take any drugs nor suffered from diabetes or other causes of small fiber neuropathy. Pruritus appeared 3 weeks after a surgical operation. It was precipitated by heat, and scratching induced more pruritus. We suspected pruritus induced by HES and we were able to confirm that the patient received intravenous infusion of HES after the operation, without any finding of another cause of pruritus. We initiated therapy with pregabalin (150 mg/d), but discontinued it because it was not effective after 1 month; we started her on oral naltrexone (50 mg/d). Evaluation by visual analogical scale decreased from 9/10 to 4/10 after 1 month.

Laboratory tests, chest X-ray and sonography of the abdomen did not reveal any abnormality, excluding other causes of systemic itch. A functional evaluation of the peripheral and autonomic nervous system was performed; the cardiovascular autonomic testing did not show abnormal blood pressure responses; Heart rate (HR) variability could not be analyzed (heart rhythm disorder). Quantitative Sudomotor Axon Reflex Test (QSART) (tested by iontophoresis of acetylcholine) was within normal limits on the forearm and reduced on the distal leg, in favor of a length-dependent sympathetic small fiber neuropathy. Quantitative sensory testing (QST) was performed to assess the psychophysical thresholds for cold and warm sensation at the extremities level and showed an increased cold detection threshold (significant hypoesthesia) more severe in the foot than in the hand [Figure 1] in favor of a small fiber sensory neuropathy. The QST also showed a dramatic increase in detection vibration threshold. The heat pain threshold was within normal limits. The conventional electromyographic exploration also suggested a large fiber neuropathy.{Figure 1}

The incidence of HES-induced pruritus varies considerably among series (0-54%) and was estimated at 12.6% by Murphy et al. [2] After HES administration, itching is usually delayed by 3 days to 15 weeks (average: 3-6 weeks). Symptoms often result in pruritus crises, which may be generalized in about 50% of cases. Localized pruritus can affect any part of the body, and localization may vary with time. A pathognomonic element is that scratching is impossible because it induces more severe itch, [2] like in our patient. Although dose-dependent, HES-induced pruritus can be provoked by relatively low routine doses. Quality of life (sleep disturbance, mental distress, etc.) can be severely impaired. Such pruritus is generally refractory to available therapies and can persist for up to 12-24 months. [3]

HES-associated pruritus is associated with HES tissue deposition. In particular, deposition of HES in Schwann cells of cutaneous nerves appears to be a likely mechanism. [4] It has been suggested that HES deposits may mechanically irritate nerve endings, thus provoking pruritus.

Our study brings new elements to show that HES-induced pruritus is a neuropathic itch. It is in accordance with a previous neurophysiological study, using a different method that evidenced an altered sensory function. [5] Further studies involving several patients are needed to better understand the occurrence of both small fiber and large fiber neuropathies, with the addition of a measurement of intra-epidermal nerve fiber density.

 Acknowledgments



We thank the French Society of Dermatology for financial support.

References

1Reich A, Ständer S, Szepietowski JC. Drug-induced pruritus: A review. Acta Derm Venereol 2009;89:236-44.
2Murphy M, Carmichael AJ, Lawler PG, White M, Cox NH. The incidence of hydroxyethyl starch-associated pruritus. Br J Dermatol 2001;144:973-6
3Bork K. Pruritus precipitated by hydroxyethyl starch: A review. Br J Dermatol 2005;152:3-12
4Metze D, Reimann S, Szepfalusi Z, Bohle B, Kraft D, Luger TA. Persistent pruritus after hydroxyethyl starch infusion therapy: A result of long-term storage in cutaneous nerves. Br J Dermatol 1997;136:553-9
5Ständer S, Evers S, Metze D, Schmelz M. Neurophysiological evidence for altered sensory function caused by storage of hydroxyethylstarch in cutaneous nerve fibers. Br J Dermatol 2005;152:1085-6.